Winter Weather, Clay
- When
- February 5, 2:00 AM CST to 7:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
An inch of snow fell across the county.
An upper level disturbance tracked northeastward from Eastern Oklahoma into the Mid-South during the late evening hours of February 4th, 2011 into the early morning hours of February 5th, 2011. Warm air ahead of the system initially allowed a wintry mix of precipitation to fall but as overnight temperatures dropped precipitation changed to all snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance tracked northeastward from Eastern Oklahoma into the Mid-South during the late evening hours of February 4th, 2011 into the early morning hours of February 5th, 2011. Warm air ahead of the system initially allowed a wintry mix of precipitation to fall but as overnight temperatures dropped precipitation changed to all snow. Light snow accumulations of up to two inches occurred across extreme Northeast Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 4, 11:46 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1146 PM CST FRI FEB 4 2011
.UPDATE... /ISSUED 1118 PM CST FRI FEB 4 2011/
PRECIPITATION REMAINS MOSTLY RAIN OVER PORTIONS OF NORTH MISSISSIPPI
AND SOUTHWEST TENNESSEE. IT APPEARS THAT THE CHANGE FROM RAIN TO
SNOW WILL OCCUR LATER THAN EARLIER FORECASTED. WILL ADJUST WINTER
WEATHER ADVISORY AND REMOVE SOME ADDITIONAL COUNTIES FROM IT. WILL
ALSO ADJUST POPS FOR THE REMAINDER OF TONIGHT.
ARS
UPDATE... /ISSUED 827 PM CST FRI FEB 4 2011/
SKIES REMAIN CLOUDY OVER THE FORECAST AREA WITH TEMPERATURES IN
THE 30S. PRECIPITATION CONTINUES TO FALL OVER MAINLY THE NORTHERN
HALF OF THE FORECAST AREA. MOST AREAS ALONG AND EAST OF THE
MISSISSIPPI RIVER THAT ARE PICKING UP PRECIPITATION ARE SEEING
RAIN AT THIS TIME WHILE AREAS OF NORTHEAST ARKANSAS HAVE FREEZING
RAIN OR SNOW. PRECIPITATION WILL EVENTUALLY CHANGE OVER TO SNOW
OVER THE ENTIRE FORECAST AREA AFTER MIDNIGHT BUT IT NOW APPEARS
THAT THE AMOUNT OF SNOW WILL BE LESS THAN EARLIER EXPECTED. WILL
CLEAR SOME COUNTIES IN NORTH MISSISSIPPI AND EAST ARKANSAS FROM
THE WINTER WEATHER ADVISORY.
ARS
&&
.PREV DISCUSSION... /ISSUED 349 PM CST FRI FEB 4 2011/
ANOTHER CHALLENGING WEATHER DAY IN THE MIDSOUTH AS TEMPERATURES
HOVER JUST ABOVE FREEZING ON THE ONSET OF THE NEXT WAVE OF
PRECIPITATION BUT WILL LIKELY WET BULB QUICKLY DOWN TO AT OR BELOW
FREEZING BY 6PM. NOTICED ELEVATED WARM LAYER HAS REACH AS FAR WEST
AT LITTLE ROCK WITH SNOW CHANGING TO FREEZING RAIN. THUS IT SEEMS
LIKELY THAT A MIX OF SNOW...SLEET...AND FREEZING RAIN WILL OCCUR
ACROSS THE NORTHERN THREE QUARTERS OF THE MIDSOUTH WITH LIKELY ALL
RAIN CHANGING TO SNOW LATER TONIGHT FURTHER SOUTHEAST IN THE CWA WITH
ONLY A DUSTING OF ACCUMULATION EXPECTED.
MODELS HAVE BEEN TO FAST ON EJECTING THE CURRENT UPPER LEVEL LOW
OVER NORTH CENTRAL TEXAS. HAVE CHOSEN THE GFS AS THE MODEL OF
CHOICE AS IT INITIALIZED BEST WITH THE LOW CENTER POSITION THIS
MORNING AND THE INTENSITY AND COVERAGE OF PRECIPITATION ACROSS
ARKANSAS AND LOUISIANA. AS THIS LOW TRACKS NORTHEAST OVERNIGHT THE
COLUMN WILL COOL ENOUGH FOR ALL SNOW ACROSS THE NORTHERN REGION BY
MIDNIGHT. AGAIN THE HEAVIEST SNOW ACCUMULATION OF AROUND TWO
INCHES WILL LIKELY BE ACROSS NORTHEAST ARKANSAS...THE BOOTHEEL OF
MISSOURI...AND NORTHWEST TENNESSEE AS THESE AREAS WILL SEE THE
LONGEST LIFT FROM THE LOW. FURTHER SOUTH WARM AIR IN THE BOUNDARY
LAYER WITH A MID LEVEL DRY SLOT WILL LEAD TO SNOW AND SLEET
ACCUMULATIONS UP TO ONE INCH AND FREEZING DRIZZLE POSSIBLE
THROUGHOUT THE EVENING AND OVERNIGHT HOURS. PRECIPITATION WILL
BEGIN ENDING AROUND 3 AM ACROSS THE SOUTHWEST COUNTIES...AND BY
LATE MORNING SATURDAY OVER THE NORTHEAST COUNTIES AS THE STORM
LIFTS UP THROUGH THE OHIO VALLEY. A SHORT BREAK IS ANTICIPATED IN
THE WEATHER LATE SATURDAY AND SATURDAY NIGHT WITH HIGH
TEMPERATURES MAINLY IN THE 30S TO AROUND 40.
SUNDAY THROUGH MONDAY...A PERSISTENT LONGWAVE TROUGH OVER THE
CENTRAL PLAINS WILL DRIVE THE NEXT DISTURBANCE AND ASSOCIATED
SHORTWAVE SOUTHEASTWARD INTO THE REGION SUNDAY NIGHT AND MONDAY.
MODELS ARE REALLY IN CONFLICT WITH ONE ANOTHER ON SURFACE LOW
TRACKS AND QPF AMOUNTS OVER THE MIDSOUTH. THE NAM SWINGS THE LOW
ACROSS THE SOUTHERN GREAT LAKES WITH NEARLY NO QPF IN THE AREA.
THE GFS TAKES THE LOW UP THE OHIO VALLEY WITH QPFS AROUND A TENTH
TO A QUARTER OF AN INCH FOR THE MIDSOUTH...AND THE LATEST EURO
BRINGS THE LOW INTO THE MIDSOUTH WITH QPFS NEAR A HALF OF AN INCH.
WILL REMAIN WITH THE GFS SOLUTION FOR NOW WITH THE POTENTIAL FOR
ADVISORY ACCUMULATION SNOW AMOUNTS OVER THE REGION. THE MODELS DO
AGREE ON A NEW ARCTIC AIR MASS DROPPING INTO THE MIDSOUTH ON
MONDAY AND PERSISTING THROUGH THE END OF THE WEEK.
LONG-TERM (MONDAY THROUGH FRIDAY)...
THE COLD FRONT AND ASSOCIATED UPPER LEVEL SHORTWAVE OVER THE MID
SOUTH MONDAY MORNING WILL CONTINUE TO MOVE EAST AWAY FROM THE AREA
BY MONDAY AFTERNOON. LINGERING LIGHT SNOW MONDAY MORNING WILL END
FROM WEST TO EAST BY AFTERNOON. LOW LEVEL COLD AIR ADVECTION WILL
CONTINUE BEHIND THE FRONT THROUGH MONDAY WITH TEMPERATURES REMAINING
IN THE 30S IN MOST LOCATIONS.
ARCTIC HIGH PRESSURE WILL CONTINUE TO SETTLE INTO THE AREA FOR
MONDAY NIGHT AND TUESDAY WITH DRY AND UNSEASONABLY COLD
TEMPERATURES. A STRONGER UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST
FROM THE INTERMOUNTAIN WEST ON TUESDAY AND APPROACH THE MID SOUTH BY
THE MIDDLE OF NEXT WEEK. THIS UPPER LEVEL SYSTEM WILL INDUCE SURFACE
LOW PRESSURE ALONG THE NORTHWEST GULF COAST BY TUESDAY NIGHT. THIS
LOW PRESSURE SYSTEM SHOULD DEEPEN AS IF LIFTS NORTHEAST ACROSS THE
SOUTHEAST U.S. THROUGH THURSDAY. DEEP GULF MOISTURE SHOULD SPREAD
NORTH LATE TUESDAY NIGHT WITH PRECIPITATION OVERSPREADING THE
FORECAST AREA WEDNESDAY AND WEDNESDAY NIGHT. PRECIPITATION SHOULD
FALL MAINLY AS SNOW ACROSS MUCH IF NOT ALL OF THE FORECAST AREA AS
COLD TEMPERATURES SHOULD REMAIN ENTRENCHED OVER THE REGION. THIS
SYSTEM HAS THE POTENTIAL TO BE A MAJOR WINTER STORM FOR THE MID
SOUTH. ANY SNOW SHOULD TAPER OFF BY THURSDAY MORNING AS THE STORM
SYSTEM MOVES EAST. THERE DOES STILL REMAIN SOME TIMING DIFFERENCES
AMONG THE LATEST MODEL GUIDANCE...SO THERE MAY BE SOME ADJUSTMENTS
STILL IN LATER FORECASTS.
AN EVEN COLDER ARCTIC AIRMASS SHOULD INVADE THE AREA BEHIND THE
DEPARTING STORM SYSTEM. THIS AIRMASS SHOULD BE THE COLDEST OF THE
SEASON WITH SOME AREAS POSSIBLY NEARING OR FALLING BELOW ZERO BY
FRIDAY MORNING IN AREAS WITH A DEEP SNOW PACK. HIGH TEMPERATURES
WILL LIKELY STRUGGLE TO REACH THE UPPER TEENS TO MID 20S..ESPECIALLY
IN AREAS WHERE A SNOW PACK EXISTS. THIS VERY COLD WEATHER MAY MAKE
HEADLINES OF ITS OWN DURING THE EXTENDED FORECAST PERIOD.
JAB/JLH
&&
.AVIATION...
06Z TAF CYCLE (05/06Z-06/06Z)
WIDESPREAD IFR TO LIFR CONDITIONS WILL CONTINUE OVERNIGHT POSSIBLY
VLIFR AT KTUP. PRECIPITATION HAS TAPERED OFF FROM THE SOUTH BUT
DRIZZLE MAY CONTINUE AT KMEM AND KTUP UNTIL 08Z / 09Z. CONFIDENCE
IS VERY LOW THAT TEMPERATURES WILL DROP TO FREEZING AT KMEM BEFORE
THE DRIZZLE ENDS SO LEFT OUT THE FZDZ IN THE KMEM TAF...WILL
CONTINUE TO MONITOR AND AMEND IF NECESSARY. DRIZZLE IS EXPECTED TO
LAST UNTIL ABOUT 12Z AT KMKL AND MAY MIX WITH -SN BY LATE
TONIGHT...ALSO LEFT FZDZ OUT OF KMKL BUT MAY BE A CLOSE CALL. THE
BEST CHANCE OF PRECIP WILL BE AT KJBR AS AN UPPER LEVEL LOW OVER
NORTHWEST AR MOVES EAST-NORTHEASTWARD. THE ATMOSPHERE HAS BECOME
COLD ENOUGH AND MOISTURE DEEP ENOUGH AS THE LOW APPROACHES TO
SUPPORT LIGHT SNOW AT KJBR...LIGHT SNOW ACCUMULATIONS ARE POSSIBLE
THE REMAINDER OF TONIGHT. THE SNOW IS EXPECTED TO END AT KJBR BY
12Z. CONDITIONS IMPROVING TO MVFR AT THE TAF SITES 16Z-18Z AS THE
UPPER LEVEL LOW MOVES EAST-NORTHEASTWARD INTO KY...THEN CONDITIONS
IMPROVING TO VFR 06/00Z-02Z. WINDS BECOMING W-SW 8-12 KTS AT THE
TAF SITES OVERNIGHT AND TODAY...POSSIBLE GUSTS TO 18 KTS AT KMKL
12Z-21Z. WINDS DIMINISHING TO 6 KTS OR LESS AFTER 06/00Z.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 24 39 29 48 / 60 10 0 20
MKL 23 38 25 47 / 70 20 0 20
JBR 22 36 26 42 / 70 10 10 30
TUP 24 40 26 49 / 40 10 0 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR CLAY-
CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
MO...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR DUNKLIN-
PEMISCOT.
MS...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR LAKE.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR CARROLL-
CROCKETT-DECATUR-DYER-GIBSON-HAYWOOD-HENDERSON-HENRY-
LAUDERDALE-MADISON-OBION-TIPTON-WEAKLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 853 PM CST FRI FEB 4 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-060500- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 853 PM CST FRI FEB 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT WINTER WEATHER IS EXPECTED ACROSS THE MIDSOUTH TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORIES FOR THE LATEST INFORMATION REGARDING PRECIPITATION TYPES AND AMOUNTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL MOVE INTO THE MIDSOUTH SUNDAY AFTERNOON THROUGH MONDAY MORNING. THE SYSTEM WILL BRING A MIX OF RAIN AND SNOW TO THE REGION ON THE ONSET WITH A GRADUAL CHANGE TO ALL SNOW BY LATE SUNDAY EVENING. ACCUMULATIONS WILL BE POSSIBLE WITH THIS FEATURE WITH ARCTIC AIR TO FOLLOW AND PERSIST THROUGH THE REMAINDER OF THE WEEK. A REINFORCING COLD FRONT AND A POTENTIAL GULF COAST STORM WILL BRING THE POSSIBILITY OF WINTER WEATHER AGAIN TO THE MIDSOUTH WEDNESDAY THROUGH THURSDAY MORNING. SOME SNOW ACCUMULATIONS AGAIN SEEMS REASONABLE DURING THIS PERIOD. PLEASE STAY TUNED FOR FURTHER UPDATES AND FORECASTS ON THIS POTENTIAL EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTERS...LAW ENFORCEMENT...AND EMERGENCY MANAGERS ARE HIGHLY ENCOURAGED TO REPORT ANY SNOW...SLEET...OR ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
An inch of snow fell across the county.
One to two inches of snow fell across the county.
Up to two inches of snow fell across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287231, 287232, 287234.